Close Menu

Spontaneous Early Recanalization after Acute Innominate Artery Thromboembolic Occlusion Secondary to Abrupt Aspirin and Statin Discontinuation: A Case Report

Issue: 
DOI: 
10.7727/wimj.2013.257
Pages: 
532–5

ABSTRACT

Statin and antiplatelet drugs are widely used for prevention of ischaemic stroke and other cardiovascular diseases in high-risk patients. We report a rare case of a 49-year old man with a history of myocardial infarction and hyperlipidaemia who suffered an acute occlusion of his innominate artery (IA) accompanied by subclavian steal syndrome and cerebral infarction, on day 7 after abrupt cessation of aspirin and statin, as confirmed by magnetic resonance and computed tomographic angiography of head and neck, and colour-coded Duplex ultrasonography (CCDU). Aspirin and atorvastatin were immediately re-started on admission. Spontaneous recanalization of IA was shown on repeat CCDU and digital subtraction angiography on day 10 after stroke onset. This case serves as a reminder that abrupt discontinuation of both aspirin and statin in patients with previous history of cardiovascular disease may increase the risk of ischaemic stroke. 

Accepted: 
27 Sep, 2013
PDF Attachment: 
e-Published: 02 Jul, 2014
Top of Page